Carbimazole side effects

Hi, I was diagnosed hyperthyroid ? Cause last November. I have taken carbimazole on two separate occasions. The first time it was stopped after developing violent diarrhoea and high temperature. 2nd attempt on a lower dosage caused yet another fever although no diarrhoea. My Endo today wants me to restart it yet again but I am obviously reluctant, he says the reaction is not the carbimazole !! I really am at a loss what to do now. He has also reduced my propranolol for the palpitations. I feel he doesn't want to help me at all. Any suggestions?

,

13 Replies

oldestnewest
  • Hi London0505, welcome to the forum.

    Do you have any blood tests to share with us? I'm always suspicious when people say they have been 'diagnosed hyperthyroid', because most doctors only test TSH, and a low TSH is not necessarily due to hyperthyroidism. Given that the carbimazole didn't agree with you, I do wonder...

  • Hi, TSH undetectable, T4 29. Very symptomatic to the point that I have been off sick 4 months.

  • Well, that sounds bad. Even so, I would have wanted my FT3 and antibodies tested... I would have thought they would have tested your FT3 with a TSH that low.

  • It was was tested but I am so upset with today's appointment that I can't remember the T3 although it is raised.

  • OK :) sorry for the interrogation. And sorry you had such a bad appointment with the endo. :(

  • London0505,

    If you are unable to tolerate Carbimazole ask your GP to prescribe Propylthiouracil (PTU) which is a second choice anti-drug therapy as it can raise liver enzymes.

    Hyperthyroidism is usually managed in endocrinology in the UK. Has your GP referred you?

  • Hi, yes it's the Endocrinologist at Hospital who is prescribing Carbimazole. I mentioned alternative medication or even radio iodine therapy but he seems disbelieving of my reaction to Carbimazole. We have reached a stand off now.

  • London0505,

    Don't rush to RAI to destroy your thyroid gland. If you can tolerate Carbimazole or PTU for 12-18 months your hyperthyroidism may go into remission.

    If you don't tolerate Carbimazole this time tell him you want to try PTU and insist on seeing someone else if he won't consider it.

  • Hi, I've hyperthyroid for nearly 9 years and had several side effects from carbimazole (took it for 18months) and was swapped to propylthirouracil and am still taking it.

    If your reactions are on the list of side effects for carbimazole I'm bewildered as to why your endo won't let you change meds. Do you know what's causing your hyperthyroidism?

  • Have you had your WBC tested?

  • Blood results showed raised CRP but apart from thyroid bloods all else normal.

  • You may be allergic or intolerant to the fillers or ( like me ) you may be allergic to maize if so there are other alternatives. Stick to your guns! Meds should NOT make you feel iller than you were already.

  • I hope you manage to get the right medication. I feel for you.

    (UK) I was only on Carbimazole for less than a week and it made me really ill. My GP had a blood test done and I am waiting on the results, I hope to get them today, (14th July). I was told that once I went on Carbimazole to have a blood test every 4 week. I am hoping I can go on a lower dose or try something else. I have a fear of having the Radio Iodine and then not tolerating thyroxine. Is thyroxine okay for everyone? I am getting so stressed about it.

You may also like...